Alert archive / North Dakota / High Wind Warnings in 2022
High Wind Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind warning at Dec 25, 2022, 12:02 PM MST for 7 counties in North Dakota. It was in force for 5 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 25, 2022, 12:02 PM MST (19:02 UTC)
- Expired
- Dec 25, 2022, 5:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 12:11 PM MST | NON-TSTM WND GST 62 | 2 N Bentley, ND | MESONET STATION TT584 12 E MOTT. |
| Dec 25, 12:30 PM MST | NON-TSTM WND GST 61 | 10 Wnw Amidon, ND | MESONET STATION AMDN8 SAND CREEK (NEAR AMIDON). |
| Dec 25, 12:35 PM MST | NON-TSTM WND GST 59 | Dickinson Airport, ND | ASOS STATION KDIK DICKINSON AIRPORT. |
| Dec 25, 12:51 PM MST | NON-TSTM WND GST 58 | Hettinger Airport, ND | ASOS STATION KHEI HETTINGER AIRPORT. |
| Dec 25, 12:55 PM MST | NON-TSTM WND GST 61 | Bowman Airport, ND | AWOS STATION KBWW BOWMAN AIRPORT. |
| Dec 25, 3:53 PM MST | NON-TSTM WND GST 61 | 1 Nnw Hettinger, ND | ASOS STATION KHEI HETTINGER AIRPORT. |
| Dec 25, 4:11 PM MST | NON-TSTM WND GST 62 | 2 N Bentley, ND | MESONET STATION TT584 12 E MOTT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980 WWUS73 KBIS 251902 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 102 PM CST Sun Dec 25 2022 NDZ031>033-040-041-043-044-260000- /O.NEW.KBIS.HW.W.0009.221225T1902Z-221226T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Dickinson, Hettinger, Beach, Bowman, Marmarth, Mott, New England, and Medora 1202 PM MST Sun Dec 25 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph. * WHERE...A portion of southwest North Dakota. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure objects that could be blown around. Be careful when traveling. && $$ Johnson
1 follow-up statement
863 WWUS73 KBIS 252355 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 555 PM CST Sun Dec 25 2022 NDZ031>033-040-041-043-044-260100- /O.EXP.KBIS.HW.W.0009.000000T0000Z-221226T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Bowman, Mott, Dickinson, Medora, New England, Beach, and Hettinger 455 PM MST Sun Dec 25 2022 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Gusty winds will continue to rapidly diminish through the evening hours, therefore the High Wind Warning will be allowed to expire on time. $$ Telken
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Dec 25, 10:53 AM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 25, 10:53 AM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1153 AM CST Sun Dec 25 2022 .UPDATE... Issued at 1140 AM CST Sun Dec 25 2022 Conditions continue to deteriorate across the northwest as recent snowfall continues to be blown around resulting in whiteout conditions. Therefore, a Blizzard Warning has been issued for northwestern North Dakota through this afternoon. Cold advection and pressure rises continue to bring very windy conditions across the western half of the state. Winds will continue to blow snow across western and central portions of North Dakota this afternoon while the southwestern portion warms slightly above freezing hampering blowing snow. This upper low continues to produce heavy snow across eastern North Dakota, but due to the quick duration snow should subside later this afternoon. UPDATE Issued at 906 AM CST Sun Dec 25 2022 An upper low continues to dig into the Northern Plains bringing winter weather to North Dakota this Christmas Day. A warm front continues to move west to east across central North Dakota. Snow accumulations associated with the warm front continues across central and eastern North Dakota for the next few hours. Visibilities reductions have been observed from falling snow, so drive carefully this morning. Temperatures has warmed above freezing in the southwest behind the frontal passage. The mixed precipiation threat has ended as a dry slot from the upper low moves into the southwest. Gusty winds have been observed upstream and are expected to impact the west and south of the Missouri River later this morning through the afternoon. Snow is expected to return to the Bismarck area as the wrap around moves in from the low, accumulations remain low. The Wind Chill Advisory has been allow to expire as warmer air continues to push across the state. UPDATE Issued at 623 AM CST Sun Dec 25 2022 Snow is progressing eastward through central North Dakota just a little quicker than expected. Along and south of Interstate 94, the snow seems to overall be less intense and more widely scattered. West of highway 85 and south of Highway 200, webcams confirm the presence of freezing rain. Untreated surfaces will become very icy this morning in these areas. Western parts of the Wind Chill Advisory were allowed to expire on time. The rest of the advisory will remain in effect for now as a handful of locations are still reporting values around 30 below. && .SHORT TERM...(Today and Tonight) Issued at 417 AM CST Sun Dec 25 2022 An Alberta clipper will bring a variety of winter weather hazards to the region today through tonight, including accumulating snow, light freezing rain, blowing snow, and dangerously cold wind chills. All of western and central North Dakota has been placed under a Winter Weather Advisory until midnight CST, but there is still considerable uncertainty on the strength of winds gusts and magnitude of blowing snow impacts. Early morning temperatures remain well below zero across central and eastern North Dakota, but are now rising into the teens above in the far west. Several locations continue to report wind chills colder than 25 below. A Wind Chill Advisory remains in effect for all but southwest and west central North Dakota until later this morning. Warm frontal precipitation entered northwest North Dakota earlier in the night and was spreading into central North Dakota as of 4 AM CST. The leading band of the precipitation is falling as snow, with trailing precipitation falling as a mix of snow, sleet, and freezing rain. A strong upper jet approaching from Montana will cause an increase in areal coverage of precipitation following the warm front, mostly falling as light freezing rain, focused along the Highway 85 corridor from the Missouri River south. This can already be seen developing on regional radar imagery in eastern Montana between Miles City and Glendive. Ensemble systems are in good agreement on the potential for ice accumulations around a few hundredths of an inch. Further to the east, snow will become more widespread across central and into eastern North Dakota this morning. The initial warm front/ isentropic ascent snow band may be followed by periods of light snow/scattered snow showers through the afternoon as the main vort max digs down from Canada. Ensemble systems have been very consistent in advertising maximum snow amounts greater than 2 inches, but lower than 6. There is still uncertainty on the location of the axis of highest snow amounts. Most guidance places the southern end along and east of the southern James River Valley, but the northern end of the axis ranges anywhere from the Souris River Basin to east of the Turtle Mountains. Several ingredients are present that support a high wind event late this morning through much of the evening, but there are also several factors that could work against it. Pressure rises and cold air advection appear more than sufficient to mix mean BL winds around 50 kts down to the surface. But what affects could the existing snowpack have on low level lapse rates and the depth of the mixing layer? In addition, there could be periods of both upward and downward vertical motion as indicated in BUFKIT soundings, which would act to suppress (upward motion) or enhance (downward motion) surface wind gusts. The most likely outcome for widespread maximum wind gusts is around 45 to 55 mph. These gusts should be limited to areas along and west of Highway 83, strongest in southwest North Dakota. It is possible that a High Wind Warning may be needed, but would like to see a more consistent mixing and downward momentum signal in model soundings before consideration. The greatest unknown for today is what kind of blowing snow impacts will be produced by the strong winds. Ground truth reports suggest that the pre-existing snowpack has at least started to develop a crust despite the long stretch of very cold temperatures. But this crust is likely weaker than one that would form in above freezing temperatures. The greatest amount of fresh snowfall from today is expected to fall east of the greatest wind threat, but there could be some overlap from northwest to south central parts of the state. There are even more questions regarding the snowpack in southwest North Dakota, where the strongest winds are expected. Temperatures may rise above freezing today, but only for a brief period of time. It is also possible that light freezing rain could reinforce a crust on the snowpack. There is also the consideration that if wind gusts exceed the most likely outcome of 55 mph, which is a reasonable worst-case scenario, the wind could break through a crusted snowpack and cause significant impacts from blowing snow. Given the remaining uncertainties on how today will unfold and the multiple expected hazards we have placed all of western and central North Dakota under a Winter Weather Advisory to start the day, lasting until midnight CST. It is possible, perhaps likely, that some adjustments to headlines will be needed as forecast expectations become more clear. A large contrast in temperatures is expected today, with highs ranging from the single digits above zero from the Turtle Mountains through the James River Valley to the lower and mid 30s in southwest North Dakota. The cold front attendant to the clipper will aid in temperatures falling back below zero tonight, with teens below likely across all but southwest North Dakota. Yet another Wind Chill Advisory may be needed tonight, with current values forecast to fall near 35 below. It does look like this will be the final night of wind chill concerns for quite some time. .LONG TERM...(Monday through Saturday) Issued at 417 AM CST Sun Dec 25 2022 Warmer temperatures and low chances for mixed precipitation are the main highlights for the long term period. Warmer Pacific air will quickly rush into the region on Monday as a much weaker clipper system ejects off the Canadian Rockies. There is still around a 10 degree spread in the middle 50 percent of NBM guidance for high temperatures on Monday, but even the colder end of the spectrum has parts of southwest North Dakota rising above freezing. In contrast, eastern parts of the forecast area from the Turtle Mountains through the James River Valley could spend another day in the single digits above zero. The weak clipper system could bring some light mixed precipitation to northern parts of the state Monday night. CAMs are much more impressed with this potential than global ensembles, which keep measurable QPF almost completely north of the international border (CAMs have higher QPF to the north as well). If the current suite of CAMs is closer to reality, most of this precipitation would fall as light freezing rain. There is higher confidence in warmer temperatures on Tuesday when most of central North Dakota could rise into the 30s, and the southwest may approach 40. Another shortwave ejecting off the Northern Rockies could bring better chances for mixed precipitation to the northern half of the state Tuesday night into Wednesday morning. Ensemble spread has increased for the high temperature forecast on Wednesday for areas to the north and east of the Missouri River, with the middle 50 percent of NBM guidance ranging from the teens and 20s to completely above freezing. Higher confidence in highs around 40 exists to the south and west of the river. Ensembles suggest a very slight cool down for the end of the week, with temperatures trending closer to normal. There are hints that a deeper trough could cross the Rockies into the Great Plains by the end of the week, but it remains far from certain how this system could evolve and affect the region. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1140 AM CST Sun Dec 25 2022 Conditions will continue to bounce from MVFR to IFR across the eastern half of the state as a dry slot moves across the area. Blizzard conditions are being observed across the northwest half of the state including KXWA. LLWS is also an issues for KDIK, KMOT, and KXWA this afternoon. Snow continues to fall reducing visibilities at KJMS, KMOT, KXWA, and temporarily KBIS. Thankfully snow will move out of the region later this afternoon. Conditions improve this evening as ceilings will begin to raise and winds die down. && .BIS WATCHES/WARNINGS/ADVISORIES... Blizzard Warning until 6 PM CST this evening for NDZ001-002-009- 010. Winter Weather Advisory until midnight CST /11 PM MST/ tonight for NDZ003>005-011>013-017>023-025-031>037-040>048-050-051. && UPDATE...Johnson SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Johnson
Hazardous weather outlook, Dec 25, 10:39 AM MST, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1139 AM CST Sun Dec 25 2022 NDZ003>005-011>013-017>023-025-031>037-040>048-050-051-261745- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings- Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1139 AM CST Sun Dec 25 2022 /1039 AM MST Sun Dec 25 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect until midnight CST. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Wind chills as low as 35 below zero are possible Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-261745- Divide-Burke-Williams-Mountrail- 1139 AM CST Sun Dec 25 2022 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...This Afternoon and Tonight A Blizzard Warning is in effect through this afternoon. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 25, 10:42 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1142 AM CST SUN DEC 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM BLIZZARD STANLEY 48.31N 102.38W
12/25/2022 MOUNTRAIL ND LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED LESS THAN ONE
QUARTER MILE VISIBILITY AND DRIFTING SNOW ON
HIGHWAY 2.
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 10:07 AM MST | Blizzard Warning | BIS | Burke, Divide, Mountrail, Williams | 7 hr |
Nearby
High Wind Warnings in North Dakota, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.